Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 8, NWS Huntsville, AL

March 5, 2004Lincoln County, Tennessee

NWS Huntsville, AL issued this flash flood warning at Mar 5, 2004, 8:29 PM CST for Lincoln County, Tennessee. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 5, 2004, 8:29 PM CST (02:29 UTC)
Expired
Mar 6, 2004, 2:30 AM CST
In force
6 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lincoln County, TN

The radar

The Northeast Alabama radar (KHTX), 53 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 9:30 PM CSTFLASH FLOOD7 Ne Ardmore, TNFLOODING IN CASH POINT, ONE ROAD BARRICADED.
Mar 5, 9:30 PM CSTFLASH FLOODFayetteville, TNSEVERAL CITY STREETS FLOODED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 61 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 060233
FFWHUN
TNC103-060830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
829 PM CST FRI MAR 5 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LINCOLN COUNTY IN TENNESSEE

* UNTIL 230 AM CST

* AT 829 PM CST...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
  WAS MOVING ACROSS LINCOLN COUNTY FROM WEST TO EAST. RADAR          
  INDICATES OVER AN INCH OF RAIN HAS FALLEN IN THE LAST HALF HOUR    
  OVER PORTIONS OF FAR NORTHWESTERN LINCOLN COUNTY. 

ONE TO TWO INCHES OF RAIN CAN BE EXPECTED IN THE WARNED AREA THIS 
EVENING. IN THE HILLY TERRAIN...THIS WILL EASILY CAUSE FLASH 
FLOODING. RESIDENTS ALONG THE ELK RIVER SHOULD ALSO REMAIN ALERT IF 
PROLONGED HEAVY RAINFALL OCCURS.

* SOME LOCATIONS AFFECTED INCLUDE...
  FAYETTEVILLE... PETERSBURG... DELLROSE... AND TAFT.

DURING FLASH FLOODING...WATER LEVELS IN AREA STREAMS AND RIVERS CAN
RAPIDLY INCREASE...TRANSFORMING THEM INTO RAGING CURRENTS. NEVER
ATTEMPT TO CROSS FLOOD WATERS BY VEHICLE OR FOOT. MOVE TO HIGHER
GROUND

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE RISING WATERS

LAT...LON 3538 8658 3531 8651 3521 8638 3513 8637
          3500 8632 3500 8684 3529 8682

$$ 

JE/23
2 follow-up statements
000 
WGUS74 KHUN 060421
FFSHUN
TNC051-103-127-060815-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1021 PM CST FRI MAR 5 2004

...A FLASH FLOOD WARNING CONTINUES FOR MOORE...LINCOLN AND FRANKLIN
COUNTIES UNTIL 215 AM CST...

AT 1021 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAINFALL CONTINUING OVER SOUTHERN MIDDLE TENNESSEE...WITH 
THE HEAVIEST RAIN IN FRANKLIN COUNTY TENNESSEE...FROM WOODS 
RESERVOIR TO WINCHESTER TO HUNTLAND. 

DOPPLER RADAR INDICATES NEARLY FOUR INCHES OF RAIN HAS FALLEN OVER 
LINCOLN AND MOORE COUNTIES TONIGHT...WITH ADDITIONAL RAINFALL 
EXPECTED THROUGH THE EARLY MORNING HOURS. 

SOME CITIES AFFECTED THROUGH 215 AM CST INCLUDE...
   WOODS RESERVOIR... TIMS FORD LAKE... LYNCHBURG... FAYETTEVILLE... 
   PETERSBURG... TAFT... AND HUNTLAND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN HUNTSVILLE.

LAT...LON 3538 8583 3500 8581 3501 8685 3539 8684
          3543 8628

$$ 

JE/23
000 
WGUS74 KHUN 060422 CCA
FFSHUN
TNC051-103-127-060830-

FLASH FLOOD STATEMENT...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1021 PM CST FRI MAR 5 2004

...A FLASH FLOOD WARNING CONTINUES FOR MOORE...LINCOLN AND FRANKLIN
COUNTIES UNTIL 230 AM CST...

AT 1021 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAINFALL CONTINUING OVER SOUTHERN MIDDLE TENNESSEE...WITH 
THE HEAVIEST RAIN IN FRANKLIN COUNTY TENNESSEE...FROM WOODS 
RESERVOIR TO WINCHESTER TO HUNTLAND. 

DOPPLER RADAR INDICATES NEARLY FOUR INCHES OF RAIN HAS FALLEN OVER 
LINCOLN AND MOORE COUNTIES TONIGHT...WITH ADDITIONAL RAINFALL 
EXPECTED THROUGH THE EARLY MORNING HOURS. 

SOME CITIES AFFECTED THROUGH 230 AM CST INCLUDE...
   WOODS RESERVOIR... TIMS FORD LAKE... LYNCHBURG... FAYETTEVILLE... 
   PETERSBURG... TAFT... AND HUNTLAND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN HUNTSVILLE.

LAT...LON 3538 8583 3500 8581 3501 8685 3539 8684
          3543 8628

$$ 

JE/23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 3:18 PM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Mar 5, 3:18 PM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 PM CST FRI MAR  5 2004

.DISCUSSION...
LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS CURRENTLY EXTENDS WEST
OF I65. THIS LINE HAS GRADUALLY TRACKED NORTHEAST ACROSS CENTRAL MS
THROUGHOUT THE DAY...MOST LIKELY IN RESPONSE TO 850MB CONVERGENCE
SHOWN BY 12 UA ANALYSIS. ANOTHER BOUNDARY INDUCED BY PREVIOUS
CONVECTION WHICH WAS LOCATED ALONG I65 CORRIDOR HAS BECOME
ILL-DEFINED WITH TIME. LARGE DEWPOINT GRADIENT MARKING BOUNDARY
LOCATION HAS BECOME LESS DISTINCT AS AIRMASS GRADUALLY SATURATES.
EXTENSIVE CLOUD SHIELD LOCATED ACROSS FA HAS SHOWN LITTLE BREAKS
DURING THE DAY...HELPING HOLD INSTABILITY LEVELS TO VIRTUALLY
NON-EXISTENT. LEAD SHORTWAVE EJECTING OUT ACROSS NORTHERN MS HELPING
TO INTENSIFY STORMS ACROSS EXTREME NW ALABAMA. FORECAST CHALLENGE
WILL BE SVR AND FLOODING THREAT FOR OVERNIGHT.

SHORT TERM...
COLD FRONT WILL CONTINUE DRIFTING EAST OVERNIGHT AS SFC LOW RIDES TO
THE NORTHEAST. FRONT CURRENTLY ORIENTED PARALLEL TO UPPER FLOW HAS
RESULTED IN VERY LITTLE MOVEMENT SINCE LATE MORNING. FIRST WAVE OF
RAIN ALONG CONVERGENCE ZONE IS PRODUCING RAINFALL AMOUNTS ON ORDER
OF 0.25 TO 0.50 INCH PER HOUR. SECOND BATCH JUST AHEAD OF COLD FRONT
ALSO TRAINING NORTHEAST ACROSS MS RIVER. THIS RAIN AREA IS EXPECTED
TO SLOWLY MOVE EAST AND INTO THE NW ALABAMA AREA AROUND SUNSET. 12Z
META CONCURS WITH LATEST TRENDS WITH SLIGHT ACCELERATION AS SFC LOW
MOVES NORTHEAST AND HELPS SHOVE FRONT EAST. MODELS STILL INDICATE
WIDESPREAD 1 TO 2 INCHES ACROSS FA TONIGHT WITH MOST LIKELY TARGET
FOR PROBLEMS BEING ACROSS NORTHWEST ALABAMA. THIS IS WHERE THE FRONT
APPEARS TO HANG UP THE LONGEST BEFORE GETTING A BOOST. PWATS FROM
18Z SOUNDING RANGE FROM 1.6 AT KBMX TO 1.8 AT KJAN SO MOISTURE IS
PLENTIFUL ACROSS AREA. THUS...WILL CONTINUE FLOOD WATCH FOR ENTIRE
FA TONIGHT.

REGARDING SVR THREAT...VERY LITTLE INSTABILITY IN PLACE DUE TO LACK
OF SFC HEATING. SIGNIFICANT SHEAR STILL EXISTS AS INDICATED BY MODEL
SOLN...AS WELL AS VWP AND OKOLONA PROFILER. PROFILER INDICATES 50
KNOT WINDS AROUND 3000 FEET LEVEL WHICH MAY BE CAPABLE OF MIXING
DOWN TO SFC WITH ANY STORMS THAT DEVELOP. STORMS WHICH HAVE MOVED
ACROSS FA ALREADY SHOWING SMALL-SCALE BOWING FEATURES AND EXPECT
THIS TREND WILL CONTINUE FOR A WHILE AS UPSTREAM ENERGY APPROACHES.

MODELS MOVE COLD FRONT OUT OF MAJORITY OF FA BETWEEN 12 AND 15Z
TOMORROW. WILL KEEP SLIGHT POPS IN FOR CENTRAL ZONES EARLY AND 30
FOR EAST. EXPECT CLOUDS TO LINGER THROUGH AT LEAST MORNING HOURS...
THEN DECREASING CLOUDS DURING AFTERNOON.

LONG TERM...
AFTER THAT...HIGH AND DRY AS FA IN NORTHWEST FLOW WITH ONLY WEAK
CLIPPER SYSTEMS MOVING SOUTH. VERY LITTLE MOISTURE TO WORK WITH WITH
CLIPPER SUNDAY SO WILL CONTINUE DRY FORECAST. ANOTHER RIPPLE IN FLOW
APPROACHES TUESDAY BUT SHOULD REMAIN NORTH OF AREA. NUMEROUS WAVES
MOVING ACROSS NATION WILL HELP BREAK DOWN UPPER RIDGE ACROSS WESTERN
U.S. EXTENDED GFS MOVES ANOTHER COLD FRONT THROUGH FRIDAY WITH LIGHT
QPF ACROSS FA. HOWEVER...DUE TO UNCERTAINTY WITH TIMING AND STRENGTH
OF SFC HIGH...WILL NOT ADD POPS FOR FRI ATTM. VERY LITTLE CHANGES
MADE TO EXTENDED FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    54  64  40  65 / 100  20  10   0
SHOALS        54  64  39  66 / 100  10  10   0
CULLMAN       54  64  40  65 / 100  20  10   0
FAYETTEVILLE  53  63  39  65 / 100  20  10   0
FT PAYNE      55  63  37  64 / 100  30  10   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH ALL ZONES FOR TONIGHT.
TN...FLOOD WATCH ALL ZONES FOR TONIGHT.

&&

PB
Hazardous weather outlook, Mar 5, 6:23 PM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
623 PM CST FRI MAR 5 2004

ALZ001>010-016-TNZ076-096-097-060500-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
623 PM CST FRI MAR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

...TORNADO WATCH UNTIL 11 PM FOR ALL OF THE TENNESSEE VALLEY...
...A FLOOD WATCH IS IN EFFECT FOR TONIGHT ACROSS THE TENNESSEE
VALLEY...

A PERIOD OF MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE...WITH MANY
LOCATIONS POTENTIALLY RECEIVING 1 TO 2 INCHES OF RAINFALL THROUGH
TONIGHT WITH SOME ISOLATED AMOUNTS UPWARDS OF 3 INCHES. WITH THE
GROUND NEARLY SATURATED FROM HEAVY RAINS OF EARLIER THIS WEEK...RAPID
RUNOFF FROM THE ADDITIONAL RAIN MAY RESULT IN THE THREAT FOR FLASH
FLOODING.  IN ADDITION...AREA RIVERS AND STREAMS MAY APPROACH OR
EXCEED FLOOD STAGE AS THE HEAVY RAIN FALLS.

SEVERE WEATHER WILL ALSO BE POSSIBLE THIS EVENING ACROSS ALL OF THE
TENNESSEE VALLEY. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE
WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWERS AND THUNDERSTORMS WILL QUICKLY TAPER OFF FROM WEST TO EAST
BY SATURDAY MORNING AS THE COLD FRONT MOVES THROUGH.

A RETURN TO DRY AND COOLER WEATHER THROUGH THE REST OF THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
ARE REQUIRED FOR FLOODING AND SEVERE WEATHER TONIGHT.

007

In the hours before

Special weather statement, Mar 5, 2:46 PM CST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
246 PM CST FRI MAR 5 2004

ALZ001>003-052130-
COLBERT-FRANKLIN AL-LAUDERDALE-
246 PM CST FRI MAR 5 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM IN
NORTHWEST ALABAMA...

A STRONG THUNDERSTORM...MOVING NORTHEAST AT 60 MPH...WILL MOVE
OVER NORTH CENTRAL FRANKLIN...COLBERT...AND LAUDERDALE
COUNTIES THROUGH 330 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO PRODUCE WIND GUSTS OF 40 TO
50 MPH AND RAINFALL OF 1/2 TO 1 INCH. HAIL UP TO 1/4 INCH IS
ALSO POSSIBLE. LOCATIONS IN ITS PATH INCLUDE...FRANKFORT...MUSCLE
SHOALS...AND LEXINGTON.

WEBER/SCHAUB
Special weather statement, Mar 5, 7:49 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
749 PM CST FRI MAR 5 2004

ALZ001>003-060300-
COLBERT-FRANKLIN AL-LAUDERDALE-
749 PM CST FRI MAR 5 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN
NORTHWEST ALABAMA...

A LINE OF STRONG THUNDERSTORMS CONTINUE TO MOVE ACROSS LAUDERDALE...
COLBERT AND FRANKLIN COUNTIES IN NORTHWEST ALABAMA.  SEVERAL
REPORTS OF WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL WERE RECEIVED
BY THE WEATHER SERVICE IN HUNTSVILLE. INDIVIDUAL STORMS ARE
MOVING TO THE NORTHEAST AT 60 MPH WHILE THE LINE OF STORMS SLOWLY
DRIFTS TO THE EAST.

EXPECT WIND GUSTS OVER 50 MPH...VERY HEAVY RAIN WITH FLOODING...AND A
FEW ISOLATED TORNADOES WITH THESE STORMS. THE SEVERE WEATHER WILL
BEGIN TO DISSIPATE BETWEEN 11 PM AND MIDNIGHT.

THERE IS ALSO A TORNADO WATCH IN EFFECT FOR ALL OF THE TENNESSEE
VALLEY UNTIL 11 PM.

007
Special weather statement, Mar 5, 8:10 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
810 PM CST FRI MAR 5 2004

ALZ005-060315-
LIMESTONE-
810 PM CST FRI MAR 5 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN
LIMESTONE COUNTY...

AT 810 PM...STRONG THUNDERSTORMS ARE MOVING INTO EASTERN LIMESTONE
COUNTY. INDIVIDUAL STORMS ARE MOVING TO THE NORTHEAST AT 60 MPH WHILE
THE LINE OF STORMS SLOWLY DRIFTS TO THE EAST.

EXPECT WIND GUSTS OVER 50 MPH AND VERY HEAVY RAIN WITH FLOODING.
THERE IS ALSO A POSSIBILITY OF A FEW ISOLATED TORNADOES WITH
THESE STORMS.

A TORNADO WATCH IS ALSO IN EFFECT FOR ALL OF THE TENNESSEE VALLEY
UNTIL 11 PM.

007

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 8:25 PM CSTSevere Thunderstorm WarningHUNLincoln, Moore35 min
Mar 5, 8:47 PM CSTFlash Flood WarningHUNMoore6 hr
Mar 5, 8:54 PM CSTTornado WarningHUNFranklin, Moore36 min
Mar 5, 9:34 PM CSTFlash Flood WarningHUNFranklin5 hr

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.